Risperidone-Induced Sexual Dysfunction Case Report

Cureus. 2023 Feb 23;15(2):e35357. doi: 10.7759/cureus.35357. eCollection 2023 Feb.

Abstract

Treatment-emergent sexual dysfunctions are a common and distressing adverse effect of antipsychotic medication, particularly risperidone, which can result in medication noncompliance among patients with psychiatric disorders. In this case report, we present a 55-year-old male patient with a history of bipolar disorder type 1 who was admitted to an inpatient psychiatric facility due to a severe manic episode with psychotic features. The patient reported having previously taken risperidone for his bipolar symptoms but stopped taking it two months prior to hospitalization due to sexual side effects, including reduced libido and anejaculation. Comprehensive medical and psychiatric evaluations were performed during the patient's hospitalization, and his symptoms were treated with lurasidone instead of resuming risperidone. The patient's symptoms improved, and he was discharged with close outpatient follow-up for six months without symptoms of sexual dysfunction, depressive or manic symptoms, or adverse medication effects. This case adds to the growing body of literature on the adverse effects of risperidone, which is known to stimulate prolactin and contribute to sexual dysfunction in as many as 50-70% of patients, and highlights the potential benefits of switching to lurasidone, which has limited literature but as of this publication has not been associated with sexual dysfunction in clinical trials. However, more research is needed to fully understand the impact of antipsychotic switching on sexual side effects and the reluctance of patients to switch medications due to discomfort discussing these sensitive issues.

Keywords: antipsychotic; case report; lurasidone; risperidone; sexual dysfunction.

Publication types

  • Case Reports